Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 1995

Severe Thunderstorm Warning 25, NWS State College, PA

May 24, 1995Monroe County, Pennsylvania

NWS State College, PA issued this severe thunderstorm warning at May 24, 1995, 8:39 PM EDT for Monroe County, Pennsylvania. It was in force for 51 min.

The area

The counties it named.

The facts

Issued
May 24, 1995, 8:39 PM EDT (00:39 UTC)
Expired
May 24, 1995, 9:30 PM EDT
In force
51 min
Issued by
NWS State College, PA
Area
Whole counties

County Monroe County, PA

The nearest sounding before it

Brookhaven, NY (KOKX), launched 00:00Z, 0.7 hours before the alert went out and 209 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 00:00Z on 1995-05-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 00:00Z on 1995-05-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 185 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1245 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
185 m²/s²
0-3 km storm-relative helicity
221 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KPHL 250039
SVRPHL
PAC089-250130-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PHILADELPHIA/MOUNT HOLLY NJ
839 PM EDT WED MAY 24 1995
 
THE NATIONAL WEATHER SERVICE IN PHILADELPHIA/MOUNT HOLLY HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  930 PM EDT
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN  PENNSYLVANIA
 
   ...MONROE COUNTY
 
AT 835 PM...A SEVERE THUNDERSTORM WAS MOVING SOUTHEASTWARD FROM
LACKAWANNA COUNTY. THIS STORM PRODUCED WIND GUSTS OF 64 MPH AT THE
WILKES-BARRE SCRANTON AIRPORT AT 824 PM. THE STORM IS MOVING
SOUTHEASTWARD AT NEARLY 50 MPH.
 
THIS IS A DANGEROUS STORM.  IF YOU ARE IN THE WARNED AREA...PREPARE
FOR STRONG DAMAGING WINDS...LARGE HAIL...VERY HEAVY RAIN AND DEADLY
LIGHTNING.  SHOULD THE STORM APPROACH YOU...SEEK IMMEDIATE SHELTER
INDOORS...BUT DO NOT STAND NEAR WINDOWS.  MOBILE HOMES ARE MOST
VULNERABLE TO HIGH WINDS AND SHOULD BE AVOIDED.
 
KRAUS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 1:55 PM EDT, 6 hours 44 minutes earlier.

Area forecast discussion, May 24, 1:55 PM EDT, 6 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
155 PM EDT WED MAY 24 1995

...THUNDERSTORMS OVER WRN PA LATE THIS AFTN/EVE...

THIS AFTERNOONS RADAR SHOWS DEEP LAYER OF MOISTURE AND CLOUDS.
PICKING UP WINDS FROM SFC TO 10 KFT.  MOST SIGNIFICANT RADAR
RETURNS IN SWRN NY THIS AFTERNOON.  RAMSDIS SHOWS LINES OF CLOUDS
OVER ALLEGHENY FRONT AND THE RIDGE LINES OF CENTRAL PA. MOSTLY
CIRRUS OVER NWRN PA.  DESPITE SMALL CONVECTIVE ELEMENTS IT WILL
BE SOMETIME BEFORE ANYTHING ORGANIZED CAN GET GOING.

GRIDDED DATA SHOWS GOOD INSTABILITY AND WEAK LL FORCING IN THE
FORM OF CONV AT 1000/850 MB.  ISENTROPIC SFCS GOOD INFLOW OF HIGH
MIX RATIO AIR OVER PA FROM SW TO E.  THIS IS ORIENTED CLOSELY
WITH THE 850 MB THETA-E PATTERN.  BEST ISENTROPIC LIFT IS ON I300
AND I302 SFCS WITH MAXIMA IN PA OVER NWRN SECTIONS.  THE ETA
KEEPS MOST OF THIS LIFT ACROSS NWRN PA AND THE SRN TIER OF NY.
THE BEST INSTABILITY IS OVER CENTRAL PA.  VIRTUALLY ALL THE MODEL
PCPN IS CONVECTIVE OVER THE STATE.

BEST CHANCE POPS SHOULD BE OVERNIGHT AS FRONT SAGS INTO AREA.
THE LIFT DECREASES AFT 12Z THURS BUT THE INSTABILITY AND FRONT
REMAIN IN THE AREA DURING THE DAY THURS.  MODELS SHOW GOOD CONV
NEAR THE LL BOUNDARY SUGGESTING SHOWERS/TSTMS THROUGH THE DAY
THURS.  SUBSIDENCE AND CAA SWEEP ACROSS REGION THURS EVE INTO
EARLY FRI.  RAPID CLEARING AND DRYING THURS NIGHT.

GRUMM

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 24, 9:22 PM EDTSevere Thunderstorm WarningCTPCumberland, Perry38 min
May 24, 9:38 PM EDTSevere Thunderstorm WarningCTPDauphin, Northumberland52 min
May 24, 10:05 PM EDTSevere Thunderstorm WarningCTPLebanon, Schuylkill55 min
May 24, 10:05 PM EDTSevere Thunderstorm WarningCTPYork55 min
May 24, 10:12 PM EDTSevere Thunderstorm WarningCTPBerks48 min
May 24, 10:57 PM EDTSevere Thunderstorm WarningCTPBerks33 min
May 25, 6:05 PM EDTSevere Thunderstorm WarningCTPFranklin46 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 1995Every severe thunderstorm warning in 1995

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.